×

zbMATH — the first resource for mathematics

Relaxation and regularity in the calculus of variations. (English) Zbl 1198.49034
Summary: We prove that, if \(L(t,u,\xi )\) is a continuous function in \(t\) and \(u\), Borel measurable in \(\xi \), with bounded non-convex pieces in \(\xi \), then any absolutely continuous solution \(\bar u\) to the variational problem
\[ \min \left\{\int ^b_a L(t, u(t), \dot u(t))dt: u \in W^{1,1}_0 (a, b)\right\} \] is quasi-regular in the sense of Tonelli, i.e. \(\bar u\) is locally Lipschitz on an open set of full measure of \([a,b]\), under the further assumption that either \(L\) is Lipschitz continuous in \(u\), locally uniformly in \(\xi \), but not necessarily in \(t\), or \(L\) is invariant under a group of \(C^{1}\) transformations (as in Noether’s theorem). Without one of those further assumptions the solution could be not regular as shown by a recent example in Gratwick and Preiss (2010); our result is then optimal in this sense. Moreover, we improve the standard hypothesis used so far in G. Buttazzo, M. Giaquinta and S. Hildebrandt [One-dimensional variational problems. An introduction. Oxford: Clarendon Press (1998; Zbl 0915.49001)], F. H. Clarke and R. B. Vinter [J. Differ. Equations 59, No. 3, 336–354 (1985; Zbl 0727.49003) and Trans. Am. Math. Soc. 289, 73–98 (1985; Zbl 0563.49009)], M. Csörnyei, B. Kirchheim, T. C. O’Neil, D. Preiss and S. Winter, Arch. Ration. Mech. Anal. 190, No. 3, 371–424 (2008; Zbl 1218.49049)], Tonelli [Palermo Rend. 39, 233–264 (1915; JFM 45.0615.02)] which have been the Lipschitz continuity of \(L\) in \(u\), locally uniform in \(\xi \) and \(t\), and some growth condition in \(\xi \).
We also show that the relaxed and the original problem have the same solutions (without assuming any of the two further assumptions above). This extends a result in C. Mariconda and G. Treu [ESAIM, Control Optim. Calc. Var. 10, 201–210 (2004; Zbl 1072.49012)] to the non-autonomous case.

MSC:
49N60 Regularity of solutions in optimal control
35J20 Variational methods for second-order elliptic equations
49M20 Numerical methods of relaxation type
PDF BibTeX XML Cite
Full Text: DOI
References:
[1] Buttazzo, G.; Giaquinta, M.; Hildebrandt, S., One-dimensional variational problems. an introduction, Oxford lecture ser. math. appl., vol. 15, (1998), Oxford University Press New York · Zbl 0915.49001
[2] Cellina, A., The classical problem of the calculus of variations in the autonomous case: relaxation and lipschitzianity of solutions, Trans. amer. math. soc., 356, 415-426, (2004) · Zbl 1064.49027
[3] Cellina, A.; Ferriero, A., Existence of Lipschitz solutions to the classical problem of the calculus of variations in the autonomous case, Ann. inst. H. Poincaré anal. non linéaire, 6, 911-919, (2003) · Zbl 1030.49039
[4] Cellina, A.; Ferriero, A.; Marchini, E.M., Reparametrizations and approximate values of integrals of the calculus of variations, J. differential equations, 193, 374-384, (2003) · Zbl 1058.49009
[5] Clarke, F.H.; Vinter, R.B., Existence and regularity in the small in the calculus of variations, J. differential equations, 59, 336-354, (1985) · Zbl 0727.49003
[6] Clarke, F.H.; Vinter, R.B., Regularity properties of solutions to the basic problem in the calculus of variations, Trans. amer. math. soc., 289, 73-98, (1985) · Zbl 0563.49009
[7] Csörnyei, M.; Kirchheim, B.; O’Neil, T.; Preiss, D.; Winter, S., Universal singular sets in the calculus of variations, Arch. ration. mech. anal., 190, 371-424, (2008) · Zbl 1218.49049
[8] Ekeland, I.; Temam, R., Convex analysis and variational problems, (1976), North-Holland/Elsevier
[9] Ferriero, A., The approximation of higher-order integrals of the calculus of variations and the Lavrentiev phenomenon, SIAM J. control optim., 44, 1, 99-110, (2005) · Zbl 1083.49005
[10] A. Ferriero, On the Tonelli’s partial regularity, preprint, 2008. · Zbl 1289.49041
[11] A. Ferriero, A simple proof of the Tonelli’s partial regularity result, preprint, 2010. · Zbl 1248.49051
[12] Gelfand, I.M.; Fomin, S.V., Calculus of variations, (1963), Prentice Hall Inc. New Jersey · Zbl 0127.05402
[13] R. Gratwick, D. Preiss, A one-dimensional variational problem with continuous Lagrangian and singular minimizer, preprint, 2010. · Zbl 1266.70028
[14] Mariconda, C.; Treu, G., A relaxation result for autonomous integral functionals with discontinuous non-coercive integrand, ESAIM control optim. calc. var., 10, 2, 201-210, (2004) · Zbl 1072.49012
[15] Tonelli, L., Sur un méthode directe du calcul des variations, Rend. circ. mat. Palermo, 39, (1915) · JFM 45.0615.02
[16] Wheeden, R.; Zygmund, A., Measure and integral, (1977), Marcel Dekker
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.